Hepatotoxicity due to chenodeoxycholic acid supplementation in an infant with cerebrotendinous xanthomatosis: implications for treatment
European Journal of Pediatrics , Volume 175 - Issue 1 p. 143- 146
We present a two-week old girl who was diagnosed with cerebrotendinous xanthomatosis (CTX), an inborn error of bile acid synthesis, after a diagnostic workup for convulsions which were shown to be caused by a parechovirus encephalitis. The diagnosis of CTX was confirmed with CYP27A1 mutation analysis. She was started on chenodeoxycholic acid (CDCA) supplementation, which inhibits cholestanol production through a feedback mechanism, at the advised dosage of 15 mg/kg/day. Within 6 weeks, she developed jaundice with hepatomegaly. CDCA supplementation was stopped after which liver size and function rapidly normalised. CDCA supplementation was then restarted and maintained at 5 mg/kg/day. Cholestanol, liver enzymes and total bilirubin were frequently monitored in the patient, who is now 2.8 years of age, and have remained within normal range. Her psychomotor development has been normal. Conclusion: adequate metabolic control was achieved in an infant with CTX with CDCA supplementation at a dosage of 5 mg/kg/day and was well tolerated. CDCA supplementation at 15 mg/kg/day seems hepatotoxic in infants and should not be used. This is relevant in view of the possible inclusion of CTX in newborn screening programs in the near future.What is Known:• Cerebrotendinous xanthomatosis (CTX), an inborn error of bile acid synthesis, is a progressive neurological disorder.• Symptoms of CTX can be halted, and likely prevented, with chenodeoxycholic acid (CDCA) supplementation, making CTX a good candidate for newborn screening.What is New:• CDCA supplementation at the advised dosage of 15 mg/kg/day in children seems hepatoxic in infants with CTX.• Adequate metabolic control in an infant with CTX was achieved with CDCA supplementation at 5 mg/kg/day and well tolerated.
|Cerebrotendinous xanthomatosis, Chenodeoxycholic acid, Hepatotoxicity, Infant, Newborn screening, Treatment|
|European Journal of Pediatrics|
|Organisation||Department of Pediatrics|
Huidekoper, H.H, Vaz, F.M, Verrips, A, & Bosch, A.M. (2016). Hepatotoxicity due to chenodeoxycholic acid supplementation in an infant with cerebrotendinous xanthomatosis: implications for treatment. European Journal of Pediatrics, 175(1), 143–146. doi:10.1007/s00431-015-2584-7